Advertisement

Randomness, provability, and the separation of Monte Carlo Time and space

  • Marek Karpinski
  • Rutger Verbeek
Chapter
Part of the Lecture Notes in Computer Science book series (LNCS, volume 270)

Abstract

Separation theorems are essential in complexity theory: looking for strict lower and upper bounds makes sense only in the context of a hierarchy theorem. For probabilistic complexity classes with deterministically constructible bounds the standard diagonalization techniques can be applied and yield at least as dense hierarchies as in the deterministic case. For Monte Carlo (i.e. bounded error probability) classes the situation is quite different. On one hand we can construct arbitrarily slowly growing Monte Carlo space constructible functions (even far below log log n) [KV 86], on the other hand the existence of different — even deterministically constructible — bounds is not sufficient for a proof of separation. Up to now there is no way to separate, e.g., Monte Carlo Time (n) from Monte Carlo Time (nlog n). We are able, however, to display a method of separating Monte Carlo Time (nlog n ) from \(\mathop \cap \limits_\varepsilon\) Monte Carlo Time (2nε).

Note that the Monte Carlo property of probabilistic algorithms is II1-complete. For diagonalization, however, an enumerable set of machines is required. For practical purposes the only interesting Monte Carlo algorithms are those which are provable in some reasonable theory (e.g. within Peano arithmetic or Zermelo-Fraenkel set theory). For such provable complexity classes dense space and time hierarchies are established, space hierarchies even below log log n or log*n.

Keywords

Turing Machine Peano Arithmetic Time Hierarchy Hierarchy Theorem Monte Carlo Time 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Ad 78]
    Adleman, L., Two Theorems on Random Polynomial Time Proc. 19th IEEE FOCS (1978), pp. 75–83Google Scholar
  2. [AMa 77]
    Adleman, L., and Manders, K., Reducibility, Randomness and Intractability Proc. 9th ACM STOC (1977), pp. 151–163Google Scholar
  3. [AB-O 84]
    Ajtai, M., and Ben-Or, M., A Theorem on Probabilistic Constant Depth Computations Proc. 16th ACM STOC (1984), pp. 471–474Google Scholar
  4. [AW 85]
    Ajtai, M., and Wigderson, A., Deterministic Simulation of Probabilistic Constant Depth Circuits Proc. 26th IEEE FOCS (1985), pp. 11–19Google Scholar
  5. [AKLLR 79]
    Aleliunas, R., Karp, R.M., Lipton, R.J., Lovász, L., and Rackoff, C., Random Walks, Traversal Sequences and the Complexity of Maze Problems Proc. 20th IEEE FOCS (1979), pp. 218–223Google Scholar
  6. [Ba 62]
    Barzdin, Ya.M., On One Class of Turing Machines (Minsky Machines) Algebra and Logic Seminar, Novosibirsk 6, (1962), pp. 42–51 (Russian)Google Scholar
  7. [BCP 83]
    Borodin, A., Cook, S., and Pippenger, N., Parallel Computation for Well-Endowed Rings and Space-Bounded Probabilistic Machines Information and Control 58 (1983), pp. 113–136Google Scholar
  8. [BG 81]
    Bennet, C., and Gill, J., Relative to a Random Oracle A, P A ≠ NP A ≠ co-NP A with Probability 1 SIAM J. Comput. 10 (1981), pp. 96–114Google Scholar
  9. [BGM 82]
    Babai, L., Grigoryev, D.Yu., and Mound, D.M., Isomorphism of Graphs with Bounded Eigenvalue Multiplicity Proc. 14th ACM STOC (1982), pp. 310–324Google Scholar
  10. [BGS 75]
    Baker, T., Gill, J., and Solovay, R., Relativizations of the P = NP? question SIAM J. Comput. 4 (1975), pp. 431–442Google Scholar
  11. [BS 83]
    Berman, P., and Simon, J., Lower Bounds on Graph Threading by Probabilistic Machines Proc. 24th IEEE FOCS (1983), pp. 304–311Google Scholar
  12. [Co 71]
    Cook, S.A., The Complexity of Theorem-Proving Procedures Proc. 3rd ACM STOC (1971), pp. 151–158Google Scholar
  13. [Co 73]
    Cook, S.A., A Hierarchy for Non-deterministic Time Complexity J. Comput. System Sci. 7 (1973), pp. 343–353Google Scholar
  14. [Co 85]
    Cook, S.A., A Taxonomy of Problems with Fast Parallel Algorithms Information and Control 64 (1985), pp. 1–22Google Scholar
  15. [Fe 57]
    Feller, W., An Introduction to Probability Theory and its Applications John Wiley, New York 1957Google Scholar
  16. [Fr 81]
    Freivalds, R., Probabilistic Two-Way Machines, MFCS '81 Springer LNCS 118 (1981), pp. 33–45Google Scholar
  17. [Fü 82]
    Fürer, M., The Tight Deterministic Time Hierarchy Proc. 14th ACM STOC (1982), pp. 8–16Google Scholar
  18. [Gi 77]
    Gill, J., Computational Complexity of Probabilistic Turing Machines SIAM J. Comput. 6 (1977), pp. 675–694Google Scholar
  19. [GJ 79]
    Garey, M.R., and Johnson, D.S., Computers and Intractability: A Guide to the Theory of NP-Completeness W.H. Freeman, San Francisco (1979)Google Scholar
  20. [Go 77]
    Goldschlager, L.M., The Monotone and Planar Circuit Value Problema are Log Space Complete for P SIGACT News 9 (1977), pp. 25–29Google Scholar
  21. [HH 86]
    Hartmanis, J. and Hemachandra, M., Complexity Classes without Machines: On Complete Languages for UP Proc. 13th ICALP '86, Springer, LNCS 226 (1986), pp. 121–135Google Scholar
  22. [HU 67]
    Hopcroft, J.E., and Ullman, J.D., An Approach to a Unified Theory of Automata The Bell System Technical J., vol. 46, no. 8, (1967), pp. 1793–1829Google Scholar
  23. [HU 79]
    Hopcroft, J.E., and Ullman, J.D., Introduction to Automata Theory, Languages, and Computation Addison-Wesley, Reading, Ma., (1979)Google Scholar
  24. [Ib 72]
    Ibarra, O.H., A Note Concerning Non-deterministic Tape Complexities J. ACM 19 (1972), pp. 608–612Google Scholar
  25. [Ju 84]
    Jung, H., On Probabilistic Tape Complexity and Fast Circuits for Matrix Inversion Problems Proc. 11th ICALP '84, Springer LNCS 172 (1984), pp 281–291Google Scholar
  26. [KUW 85]
    Karp, R.M., Upfal, E., and Wigderson, A., Are Search and Decision Problems Computationally Equivalent Proc. 17th ACM STOC (1985), pp. 464–475Google Scholar
  27. [KV 86]
    Karpinski, M., and Verbeek, R., On the Monte Carlo Space Constructible Functions and Separation Results for Probabilistic Complexity Classes Research Report #854-CS, University of Bonn (1986), submitted to Information and ControlGoogle Scholar
  28. [KV 87]
    Karpinski, M., and Verbeek, R., Randomised NC-Classes and the Provably Randomised Circuit Value Problem Research Report # 8511-CS, University of Bonn (1987), to be submittedGoogle Scholar
  29. [La 75]
    Ladner, R.E., The Circuit Value Problem is Log Space Complete for P SIGACT News 7 (1975), pp. 18–20Google Scholar
  30. [LSH 65]
    Lewis, P.M., Stearns, R.E., and Hartmanis, J., Memory Bounds for Recognition of Context-Free and Context-Sensitive Languages Proc. 6th IEEE Symp. on Switching Circuit Theory and Logical Design (1965), pp. 191–202Google Scholar
  31. [Mi 61]
    Minsky, M.L., Recursive Unsolvability of Post's Problem of ‘Tag’ and Other Topics in the Theory of Turing Machines Annals of Math. 74 (1961), pp. 437–455Google Scholar
  32. [Ra 82]
    Rackoff, C., Relativized Questions Involving Probabilistic Algorithms J. ACM 29 (1982), pp. 261–268Google Scholar
  33. [Ro 67]
    Rogers, H., The Theory of Recursive Functions and Effective Computability McGraw-Hill, New York (1967), pp. 1–482Google Scholar
  34. [RF 65]
    Ruby, S., and Fischer, P.C., Translational Methods in Computational Complexity IEEE Conference Record on Switching Circuit Theory and Logical Design, Ann Arbor (1965), pp. 173–178Google Scholar
  35. [Se 77]
    Seiferas, J.I., Techniques for Separating Space Complexity Classes J. Comput. System Sci. 14 (1977), pp. 73–99Google Scholar
  36. [Si 82]
    Sipser, M., On Relativization and the Existence of Complete Sets Proc. 9th ICALP '82, Springer LNCS 140 (1982), pp. 521–531Google Scholar
  37. [Si 83]
    Sipser, M., Borel Sets and Circuit Complexity Proc. 15th ACM STOC (1983), pp. 61–69Google Scholar
  38. [SS 77]
    Solovay, R., and Strassen, V., A Fast Monte Carlo Test for Primality SIAM J. Comput. 6 (1977), pp. 84–85Google Scholar
  39. [We 83]
    Welsh, D.J.A., Randomised Algorithms Discrete Applied Mathematics 5 (1983), pp. 133–145Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1987

Authors and Affiliations

  • Marek Karpinski
    • 1
  • Rutger Verbeek
    • 1
  1. 1.University of BonnGermany

Personalised recommendations